Louisiana, 2005Damaging Wind in Louisiana, August 12, 2005
August 12, 2005 · NWS LIX · 1 event in 1 county or zone
1 thunderstorm wind, as filed by the National Weather Service.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $7,000
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS New Orleans, LA wrote its last area forecast discussion before the first event at Aug 12, 1:40 PM CST, 1 hour 40 minutes earlier.
Area forecast discussion, Aug 12, 1:40 PM CST, 1 hour 40 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NEW ORLEANS LA
240 PM CDT FRI AUG 12 2005
.DISCUSSION...
MOISTURE GRADIENT AND CONVERGENCE IN THE WAKE OF A SURFACE BASED
LOW PRESSURE SYSTEM HAVE ALLOWED ISOLATED STRONG THUNDERSTORMS TO
DEVELOP OVER SOUTHEAST LOUISIANA AND COASTAL MISSISSIPPI THIS
AFTERNOON. HOWEVER...THESE THUNDERSTORMS WILL QUICKLY DISSIPATE
EARLY TONIGHT...AS THERMODYNAMIC SUPPORT COMES TO AN END. WILL
KEEP ISOLATED POPS IN FOR THIS EVENING OVER MOST OF THE CWA...BUT
EXPECT SLIGHTLY DRIER AIR...AND WEAK RIDGING TO KEEP BATON ROUGE
AREA RELATIVELY DRY THROUGH TONIGHT.
THE OVERALL PATTERN WILL REMAIN NEARLY THE SAME TOMORROW...BUT IT
DOES APPEAR THAT THE UPPER LEVEL LOW IN ALABAMA WILL SHIFT
SLIGHTLY EASTWARD INTO FLORIDA AND GEORGIA. AT THE SAME TIME...A
WEAK UPPER LEVEL RIDGE WILL SPREAD INTO THE CWA. DUE TO SOME
STRONGER CAPPING ALOFT ASSOCIATED WITH THIS RIDGING...WILL KEEP
POPS IN ISOLATED CATEGORY FOR THE SOUTHSHORE AND ALONG THE RIVER.
WEAKER CAPPING...AND SLIGHTLY BETTER LAPSE RATES WILL ALLOW FOR
SCATTERED CONVECTION IN COASTAL MISSISSIPPI. ONCE AGAIN...THE
CONVECTION WILL DIE OFF TOMORROW NIGHT...AS THERMODYNAMIC SUPPORT
WANES.
BY SUNDAY...THE UPPER LOW LOOKS LIKE IT WILL WEAKEN AND SHIFT MORE
INTO GEORGIA AND THE CAROLINAS. UPPER LEVEL RIDGING WILL TAKE HOLD
OF THE REGION AS A RESULT. HOWEVER...AMPLE HEAT AND HUMIDITY
COMBINED WITH LOW LEVEL FORCING ALONG EXISTING BOUNDARIES WILL
ALLOW FOR LOW END CHANCE POPS. THIS TREND WILL CONTINUE INTO
MONDAY. IT APPERS THAT SOME DRY AIR MAY WORK INTO THE REGION ON
TUESDAY...AS STRONGER SUBSIDENCE DEVELOPS. WENT WITH ISOLATED
POPS FOR TUESDAY. HOWEVER...THIS DRYING TREND WILL BE SHORT
LIVED...WITH ANOTHER WEAK SHORTWAVE PULLING INTO THE AREA FOR THE
END OF THE WEEK. A RETURN TO MORE TYPICAL SUMMER WEATHER IS
EXPECTED WITH A CHANCE OF AFTERNOON THUNDERSTORMS AND NEAR NORMAL
TEMPERATURES.
&&
.PRELIMINARY POINT TEMPS/POPS...
MCB 73 94 74 94 / 20 30 20 30
BTR 75 95 76 95 / 10 20 10 30
MSY 77 94 78 94 / 20 20 10 30
GPT 76 92 76 92 / 20 30 20 30
&&
.LIX WATCHES/WARNINGS/ADVISORIES...
LA...NONE.
GM...NONE.
MS...NONE.
GM...NONE.
&&
32
Hazardous weather outlook, Aug 12, 1:13 PM CST, 2 hours 7 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NEW ORLEANS LA
213 PM CDT FRI AUG 12 2005
LAZ034>040-046>050-056>070-MSZ068>071-077-080>082-122230-
AMITE-ASCENSION-ASSUMPTION-EAST BATON ROUGE-EAST FELICIANA-HANCOCK-
HARRISON-IBERVILLE-JACKSON-LIVINGSTON-LOWER JEFFERSON-
LOWER LAFOURCHE-LOWER PLAQUEMINES-LOWER ST BERNARD-LOWER TERREBONNE-
ORLEANS-PEARL RIVER-PIKE-POINTE COUPEE-ST CHARLES-ST HELENA-ST JAMES-
ST JOHN THE BAPTIST-ST TAMMANY-TANGIPAHOA-UPPER JEFFERSON-
UPPER LAFOURCHE-UPPER PLAQUEMINES-UPPER ST BERNARD-UPPER TERREBONNE-
WALTHALL-WASHINGTON-WEST BATON ROUGE-WEST FELICIANA-WILKINSON-
213 PM CDT FRI AUG 12 2005
THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL AND SOUTHEAST
LOUISIANA AND EXTREME SOUTHWEST...SOUTH CENTRAL AND COASTAL
MISSISSIPPI.
.DAY ONE...THIS AFTERNOON AND TONIGHT
SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP THIS AFTERNOON AND
LAST INTO THIS EVENING ACROSS SOUTHEAST LOUISIANA AND SOUTH
MISSISSIPPI. THE THUNDERSTORM ACTIVITY WILL BEGIN TO DISSIPATE
AROUND SUNSET...WITH NO THUNDERSTORM ACTIVITY EXPECTED BY
MIDNIGHT.
IN GENERAL...THE THUNDERSTORMS WILL BE RATHER BENIGN THIS
AFTERNOON...TYPICAL OF MOST THUNDERSTORMS THIS TIME OF YEAR.
HOWEVER...A FEW LOCALLY STRONG THUNDERSTORMS ARE POSSIBLE.
DUE TO SOME ENHANCED LIFT FROM A LOW PRESSURE SYSTEM IN SOUTHWEST
ALABAMA...COMBINED WITH AMPLE HEAT AND MOISTURE...THE MOST LIKELY
REGION FOR STRONGER THUNDERSTORMS TO DEVELOP WILL BE ACROSS THE NEW
ORLEANS AND COASTAL MISSISSIPPI AREAS.
THE MAIN THREAT FROM ANY STRONG THUNDERSTORM DEVELOPMENT WILL BE
WINDS GUSTING TO 45 MPH...FREQUENT AND DANGEROUS CLOUD TO GROUND
LIGHTNING...SMALL HAIL...AND HEAVY RAINFALL. THE THUNDERSTORMS WILL
BE SLOW MOVING...SO SOME LOCALIZED STREET FLOODING IS POSSIBLE FROM
THE HEAVIER DOWNPOURS.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY
ISOLATED TO SCATTERED THUNDERSTORMS ARE POSSIBLE EACH DAY...MAINLY IN
THE AFTERNOON AND EVENING HOURS. MOST OF THE THUNDERSTORM ACTIVITY
WILL REMAIN WEAK...BUT A FEW LOCALLY STRONGER THUNDERSTORMS ARE
POSSIBLE. HOWEVER...NO ORGANIZED SEVERE WEATHER IS EXPECTED THROUGH
THE PERIOD.
.SPOTTER INFORMATION STATEMENT...
THE ACTIVATION OF STORM SPOTTERS...HAM RADIO OPERATORS AND EMERGENCY
MANAGEMENT PERSONNEL...IN SUPPORT OF SEVERE WEATHER OPERATIONS...IS
NOT REQUESTED AT THIS TIME.
32
In the hours before
Local storm report, Aug 12, 1:05 PM CST, 2 hours 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NEW ORLEANS LA
205 PM CDT FRI AUG 12 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0156 PM HAIL EDEN ISLE 30.23N 89.80W
08/12/2005 0.50 INCH ST. TAMMANY LA TRAINED SPOTTER
5/8 INCH HAIL REPORTED.
0200 PM HAIL SLIDELL 30.28N 89.78W
08/12/2005 0.50 INCH ST. TAMMANY LA PUBLIC
&&
TDSpecial weather statement, Aug 12, 1:23 PM CST, 1 hour 57 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NEW ORLEANS LA
223 PM CDT FRI AUG 12 2005
LAZ058>060-067-122005-
LOWER LAFOURCHE-ST CHARLES-ST JOHN THE BAPTIST-UPPER LAFOURCHE-
223 PM CDT FRI AUG 12 2005
...STRONG THUNDERSTORMS DETECTED NEAR LAKE DES ALLEMANDS AND
LOCKPORT...
AT 222 PM...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED STRONG
THUNDERSTORMS...ONE JUST EAST OF LAKE DES ALLEMANDS NEAR THE ST. JOHN
AND ST. CHARLES PARISH LINE...AND THE SECOND NEAR LOCKPORT IN
LAFOURCHE PARISH. MOVEMENT OF THE THUNDERSTORMS RANGED FROM NEAR
STATIONARY TO WEST AROUND 5 MPH.
THE THUNDERSTORM WILL AFFECT AREAS IN AND AROUND...
LAKE DES ALLEMANDS...LOCKPORT...AND RACELAND THROUGH 3 PM.
THE PRIMARY THREATS FROM THIS STORM ARE MARBLE TO DIME SIZE HAIL...
DANGEROUS CLOUD TO GROUND LIGHTNING... AND WIND GUSTS OF 35 TO 45
MPH...WHICH COULD DOWN SMALL TREE LIMBS OR BRANCHES AND BLOW AROUND
UNSECURED SMALL OBJECTS. SEEK SHELTER IN A SAFE HOME OR BUILDING
UNTIL THE STORM HAS PASSED.
THIS STORM COULD PRODUCE RAINFALL AMOUNTS OF ONE TO TWO INCHES IN A
SHORT PERIOD OF TIME...RESULTING IN BRIEF PONDING OF WATER AROUND LOW
LYING AREAS. REMEMBER...DO NOT DRIVE YOUR VEHICLE INTO WATER COVERED
ROADWAYS. THE DEPTH MAY BE TOO GREAT TO ALLOW A SAFE CROSSING.
22
Special weather statement, Aug 12, 1:32 PM CST, 1 hour 48 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NEW ORLEANS LA
232 PM CDT FRI AUG 12 2005
LAZ062-122015-
ORLEANS-
232 PM CDT FRI AUG 12 2005
...STRONG THUNDERSTORM DETECTED OVER EAST NEW ORLEANS...
AT 227 PM...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG
THUNDERSTORM OVER EAST NEW ORLEANS...BETWEEN THE FOOT OF THE TWIN
SPANS BRIDGE AND LITTLE WOODS. THE THUNDERSTORM WAS NEARLY
STATIONARY.
THE THUNDERSTORM WILL AFFECT AREAS IN AND AROUND...
NEW ORLEANS EAST INCLUDING LITTLE WOODS...VENETIAN ISLES...BAYOU
SAUVAGE...AND MICHOUD.
THE PRIMARY THREATS FROM THIS STORM ARE SMALL HAIL...DANGEROUS CLOUD
TO GROUND LIGHTNING... AND WIND GUSTS OF 35 TO 45 MPH...WHICH COULD
DOWN SMALL TREE LIMBS OR BRANCHES AND BLOW AROUND UNSECURED SMALL
OBJECTS. SEEK SHELTER IN A SAFE HOME OR BUILDING UNTIL THE STORM HAS
PASSED.
THIS STORM COULD PRODUCE RAINFALL AMOUNTS OF ONE TO TWO INCHES IN A
SHORT PERIOD OF TIME...RESULTING IN BRIEF PONDING OF WATER AROUND LOW
LYING AREAS. REMEMBER...DO NOT DRIVE YOUR VEHICLE INTO WATER COVERED
ROADWAYS. THE DEPTH MAY BE TOO GREAT TO ALLOW A SAFE CROSSING.
22
Special weather statement, Aug 12, 2:35 PM CST, 45 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NEW ORLEANS LA
335 PM CDT FRI AUG 12 2005
LAZ057-059-122120-
ST JAMES-UPPER LAFOURCHE-
335 PM CDT FRI AUG 12 2005
...STRONG THUNDERSTORM DETECTED BETWEEN CONVENT AND THIBODAUX...
AT 333 PM...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM NEAR THE LAFOURCHE AND ST. JAMES PARISH LINE...
JUST NORTHWEST OF KRAEMER...AND JUST SOUTHWEST AND WEST OF LOWER
VACHERIE. THE THUNDERSTORM WAS NEARLY STATIONARY...BUT NEW
THUNDERSTORMS WERE FORMING CLOSER TO CONVENT AND THIBODAUX.
THUNDERSTORMS NEAR THIBODAUX AND CONVENT COULD ALSO BECOME STRONG
BEFORE 4 PM.
THE PRIMARY THREATS FROM THIS STORM ARE SMALL HAIL...DANGEROUS CLOUD
TO GROUND LIGHTNING... AND WIND GUSTS OF 35 TO 45 MPH...WHICH COULD
DOWN SMALL TREE LIMBS OR BRANCHES AND BLOW AROUND UNSECURED SMALL
OBJECTS. SEEK SHELTER IN A SAFE HOME OR BUILDING UNTIL THE STORM HAS
PASSED.
THIS STORM COULD PRODUCE RAINFALL AMOUNTS OF TWO TO THREE INCHES IN A
SHORT PERIOD OF TIME...RESULTING IN PONDING OF WATER AROUND LOW
LYING AREAS. REMEMBER...DO NOT DRIVE YOUR VEHICLE INTO WATER COVERED
ROADWAYS. THE DEPTH MAY BE TOO GREAT TO ALLOW A SAFE CROSSING.
22
Local storm report, Aug 12, 3:18 PM CST, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NEW ORLEANS LA
418 PM CDT FRI AUG 12 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0400 PM HAIL NE BATON ROUGE 30.45N 91.13W
08/12/2005 0.50 INCH EAST BATON ROUGE LA UNKNOWN
PUBLIC REPORTED TO TV STATION WAFB MARBLE SIZE HAIL IN
NORTHEAST BATON ROUGE.
&&Thunderstorm Wind, Assumption
- When
- August 12, 3:20 PM CST to 3:30 PM CST
- Where
- Assumption County, Labadieville
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $7,000
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 29.833, -90.967
Trees were blown down including one which fell on two cars.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornado and Flash Flood in Wyoming, August 12, 20052 deaths · 13 injured · $5.1 million · F2 · 4 events
- Hail and Damaging Winds in Mississippi, August 12, 2005$2.0 million · 1.75 in hail · 12 events
- Hail and Damaging Winds in Washington, August 12, 20057 injured · $178,000 · 65 kt wind · 4 events
- Tornado and Damaging Winds in New York, August 12, 2005$135,000 · F1 · 4 events
- Flash Flood in New Mexico, August 12, 2005$200,000 · 1 event
- Tornado in New York, August 12, 2005$55,000 · F1 · 1 event
- Flash Flood and Hail in South Dakota, August 12, 2005$100,000 · 1.75 in hail · 6 events
- Flash Flood and Heavy Rain in Kansas, August 12 to 13, 2005$110,000 · 3 events
- Tornado in Pennsylvania, August 12, 2005$100,000 · F0 · 1 event
- Damaging Winds and Lightning Strike in Oklahoma, August 12, 2005$35,000 · 65 kt wind · 19 events
- Lightning Strike in Louisiana, August 12, 2005$80,000 · 1 event
- Tornado and Damaging Winds in New York, August 12, 2005$45,000 · F0 · 3 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5475488.